What happanes when a large dose of magnesium sulphate is infused intravenously?

Ali Ghavidel
2016 Journal of Analytical Research in Clinical Medicine  
Citation: Ghavidel A. What happens when a large dose of magnesium sulfate is infused intravenously? Abstract Introduction: During hospital admission, various drugs are prescribed. Most of these medications are high-alert medications, which can cause significant damage to the patient's body due to its unintentional usage. Unfamiliarity with safe dosage ranges, confusion between similar looking drugs, mislabeling of drugs, equipment misuse, or malfunction and communication problems could induce
more » ... lems could induce this kind of errors. We want to report a case of accidental injection of a high dose of magnesium sulfate (MgSO 4 ) in a girl with diabetes mellitus (DM). Case Report: A 17-year-old girl was admitted to the internal ward for close observation of poorly control DM with complication of hypoglycemia. The patient had muscle weakness and loss of deep tendon reflexes (DTRs) and severe constipation hypoventilation following the accidental infusion of 20 mg of magnesium sulfate (MgSO4). But, the patient was lucky to survive with medical treatment. Conclusion: MgSO4 is among one of the most frequently used drugs in medical practice. However, despite years of use and provider familiarity, the prescription of MgSO4 occasionally results in accidental overdose and patient damage. Magnesium sulfate is infused intravenously 130 JARCM/ Spring
doi:10.15171/jarcm.2016.021 fatcat:hywxevov4bempgt5gm6og7kaz4